Ask a doctor

Dark Lines on Lips Post Juvaderm- is This Tyndall Effect?

I had Juvaderm injected into upper lip about 4 months ago and like the results EXCEPT I now have dark lines around parts of my upper lip that look like lip liner, but an ugly color! I also have what appears to be broken capillaries in 1 small area directly above my lip- its red and quite ugly & I now need to wear makeup to cover it. I've heard of tyndall effect, could this be my problem and if so, how do I get rid of the lines & redness?

Doctor Answers (8)

Tyndall or Hyperpigementation

+1

The darkening of the upper lip line area could be the Tyndall effect or Hyperpigmentation do to trauma or bruising of the tissue.  The small vessels that appear after the injections may or may not have been caused by the trauma but they should be able to be treated with a laser.  I would recommend following up with the provider who initially treated you.  Juvederm in the lips typically will last 6-9 months on average. 

Hope this helps.

 Dr. Grant Stevens 


Los Angeles Plastic Surgeon
4.5 out of 5 stars 75 reviews

Dark lines after Juvederm

+1

Usually the Tyndall effect looks bluish - so this is unlikely to be the cause of your discoloration.  I would definitely go to your doctor to have them take a look.  You need to have someone examine you to be able to try to figure out what is causing your problem and the best way to fix it.

Dr. Catherine Begovic MD

Catherine Huang-Begovic, MD
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 8 reviews

Dark lip lines after Juvederm lip augmentation

+1

I'm not sure this is tyndall effect but could be hemosiderin pigment that was deposited from bruising as a result of having Juvederm injected in the lip border. 

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

You might also like...

Dark Lines on Lips Post Juvaderm- is This Tyndall Effect?

+1

This is definitely a Tyndall effect but will improve with time.  Typically, Juvederm will comfortably last 6 months in the lips themseleves and can last as long as 9-12.  Correction of this with hyaluronidase should only be attempted within the first few weeks as it is inexact after that time window and may only compound your problem. 

The area above your lip that has dilation of blood vessels may improve but if it doesn't a short laser procedure can correct that area in the long run. 

Feel comfortable asking the treating surgeon if they have any other recommendations...but in general...time will solve the majority of your concerns.  Dr. Shep

Shepherd G. Pryor, MD
Scottsdale Facial Plastic Surgeon
4.5 out of 5 stars 20 reviews

Tyndall Effect

+1

Tyndall effect is a bluish discoloration that can occur when Juvederm is injected too superficially -- it is also possible that the dark lines are due to bruising or post inflammatory hyperpigmentation.  Best to have your lips check by a board-certified dermatologist or plastic surgeon.

Deborah Sarnoff, MD
New York Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Tyndall effect (blue discoloration) from Juvederm in the lips

+1

What you are describing does sound like the Tyndall effect.  If so, it typically would have been visible soon after the injection, and would last for as long as the Juvederm lasts (at least some of the Juvederm probably lasts for a year or longer)

Since it has already been four months, some of the Juvederm is already being absorbed.  You can use hyaluronidase to remove the Juvederm more quickly, but it is hard to control and will probably be somewhat uneven.  You might be best served by just covering this with makeup and letting the Juvederm slowly absorb.

Next time, let the doctor know what happened (pictures are always helpful!) and ask them to put the Juvederm a little bit deeper.

James Nachbar, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 12 reviews

Tyndall effect and Juvederm

+1

It is unlikely that you are experiencing the Tyndall effect from Juvederm placed 4 months ago. I would suggest you discuss with your surgeon or dermatologist. The tyndall effect may result from superficially placed Juvederm but 4 months afterwards in the lip is not typical.

Steven Hacker, MD
West Palm Beach Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Juvederm is the best filler for the lips

+1

The discoloration you are experiencing can be due to the juvederm being injected too superficially which can leave a bluish discoloration to the skin. The good news is that there are relatively simple ways of erasing this. The doctor can make a small puncture in the area and squeeze out the juvederm, or they can inject an ingredient called hyaluronidase which helps melt the product without harming your skin. it would be a good idea to visit the doctor who did the injection so they can evaluate and guide you as to whether or not these treatments would be appropriate for you or if simply gentle massage of the area over time would take care of it.

As for the broken capillaires, those can  sometimes resolve on their own, or they can be treated with a laser very effectively. You can ask your doctor about the v-beam laser to help treat that issue as needed.

Doris Day, MD
New York Dermatologic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.